How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Vakul Aren Your Own Question
Vakul Aren
Vakul Aren, Doctor
Category: Health
Satisfied Customers: 3521
Experience:  MBBS,DTM&H( Univ of Liverpool),34yrs experience in practice
Type Your Health Question Here...
Vakul Aren is online now
A new question is answered every 9 seconds

13 year old Son, Diagnosis Refractory Congenital Multi Focal

This answer was rated:

13 year old Son, Diagnosis Refractory Congenital Multi Focal Epilepsy, Intellectual Disability, Cognitive Disorder NOS. Medications current 200 mg Vimpat 2x daily, Zonegran 400 mg and Klonopin .5 mg at bedtime. Current most common seizure type Complex Partial. Have video to observe and record every night. With no injury to eyes all around (under, lids, sides like what tanning bed glasses would leave white) both eyes get dark brown/purplish. After a day or so they begin to turn yellowish like a bruise healing. Comes and goes, use to correlate with long Tonic Clonic seizures, but now I am seeing this with little seizures or none at all. What could cause his eyes to do this when seizures occur and could it be due to subclinical seizures when no seizure is observed? He is never alone so we know he has not bumped his head. This is a ongoing problem 4+ years.


The drug Zonisamide/Zonegran has the side effects of echymosis ,thrombocytopenia and petechial rash.Further the drug locasamide/Vimpat may cause muscle spasms,facial swelling,yellowing skin or eyes as a drug allergy/reaction.It would be prudent to discuss the possibility of either of these drugs contributing to the problem due to drug allergy with her doctor.Stopping one of the drugs at a time and checking whether the allergy goes down will help.
Customer: replied 3 years ago.

This started before he was on any anti-convulsion medications. He was not diagnosed until the his 11th birthday, when he had his second "known" tonic clonic. The Complex Partial seizures were diagnosed as Night Terrors and Behavioral before that time.

Has he been seen by an Opthalmologist for this problem?The change of the sclera to brown and then yellow will need to be looked into.
Customer: replied 3 years ago.

Sclera? No, it is not the eye ball itself, it is the skin surrounding the eyes...

I would suggest that a investigations be done to rule out thrombocytopenia,purpura,easy bruising or fragile capillaries.The skin under the eyes is the thinnest of the whole body,lack of sleep,food allergy, solar allergy other allergies would also cause the purple /brown colour change which may fade to a yellow subsequently.Anaemia,liver disease and swelling of the face is also known to cause brownish tinge to the periorbital area.It may also be a genetically acquired trait.

Vakul Aren and 5 other Health Specialists are ready to help you